The syndrome of inappropriate secretion of antidiuretic hormone (SIADH) as a dilutional hyponatremia is due to a pathological increase of antidiuretic hormone (ADH). It is characterized by hyponatremia and decreased serum osmolarity as well as an increase in urinary osmolarity. The most common etiological factors of this syndrome include diseases or trauma of the central nervous system and malignant tumor or inflammation of the lung. SIADH following abdominal surgery is rare.
We report the case of a 68-year-old woman who developed, 24 hours after common bile duct exploration and stone removal, continuous hyponatremia for 20 days and clinical manifestations of nausea, vomiting, and lethargy without focal neurological signs.
Laboratory examinations supported the diagnosis of SIADH. After therapy with fluid restriction, the patient recovered.
There are diverse causes for SIADH. It is important to have kept this clinical possibility in mind in the differential diagnosis of refractory hyponatremia under any circumstances.